Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 82, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 8, 2024, 5:04 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2024, 5:04 PM MST (00:04 UTC)
- Expired
- Aug 8, 2024, 7:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:00 PM MST | FLASH FLOOD | 9 Wsw Tucson, AZ | Camino de la Tierra closed just south of Tumbleweed Dr due to flash flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 116 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049
WGUS55 KTWC 090004
FFWTWC
AZC019-090230-
/O.NEW.KTWC.FF.W.0082.240809T0004Z-240809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
504 PM MST Thu Aug 8 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 730 PM MST.
* At 504 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the Tucson Estates area.
Between 1 and 2 inches of rain have fallen. Multiple rain gauges
have reported 1.5 inches in the last 45 minutes. Additional
rainfall amounts up to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Drexel Heights, Pascua Pueblo Yaqui Reservation, San
Xavier Community, Valencia West, Tucson Mountain Park and Tucson
Estates.
This includes Route 86 between mile markers 163 and 170.
This includes the following streams and drainages...
Santa Cruz River and West Branch Santa Cruz River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3219 11114 3221 11109 3221 11104 3218 11101
3214 11101 3212 11111 3216 11113
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH2 follow-up statements
974
WGUS75 KTWC 090113
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
613 PM MST Thu Aug 8 2024
AZC019-090230-
/O.CON.KTWC.FF.W.0082.000000T0000Z-240809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
613 PM MST Thu Aug 8 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST THIS
EVENING FOR EAST CENTRAL PIMA COUNTY...
At 613 PM MST, Doppler radar and automated rain gauges indicated
between 1 and 2 inches of rain have fallen in the Tucson Estates and
Drexel Heights areas. Multiple rain gauges have reported 2 inches of
rain in the last hour and a half. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Drexel Heights, Pascua Pueblo Yaqui Reservation, San
Xavier Community, Valencia West, Tucson Mountain Park and Tucson
Estates.
This includes Route 86 between mile markers 163 and 169.
This includes the following streams and drainages...
Santa Cruz River and West Branch Santa Cruz River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3219 11114 3221 11109 3221 11104 3218 11101
3214 11101 3212 11111 3216 11113
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AWH378
WGUS75 KTWC 090228
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
728 PM MST Thu Aug 8 2024
AZC019-090238-
/O.EXP.KTWC.FF.W.0082.000000T0000Z-240809T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
728 PM MST Thu Aug 8 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR
EAST CENTRAL PIMA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3219 11114 3221 11109 3221 11104 3218 11101
3214 11101 3212 11111 3216 11113
$$
AWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:47 PM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 8, 1:47 PM MST, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Thu Aug 8 2024 .SYNOPSIS...Scattered showers and thunderstorms each day into this weekend with the exception of Saturday which could see reduced coverage. Storms will have the potential for heavy rainfall and strong wind gusts. Temperatures slightly below normal today then warm up to above normal levels Friday through the weekend into early next week. && .DISCUSSION...Storms are beginning to pop up over the higher terrain as of 1:30 PM this afternoon over the Sky Islands. There is still some debris clouds mainly over Western Pima County, Tohono O'odham Nation, and Northeastern Graham County. The activity should remain in the higher elevations over the next couple of hours before making their way into the valley floors later this afternoon and evening. The thunderstorm ingredients are either in place or beginning to shape up with MLCAPE being in the 1000-1500 J/kg range over most of Southeast Arizona, where the only exceptions are where the remnants of the debris clouds are located with some CIN being there due to lack of surface heating. The PWs are ranging from 1.00"-1.75" with the higher values areas Tucson westward. Areas with the best shear are areas north of the forecast area, however there is some weak directional shear with the surface being from the NW and the overall upper flow from the SE, so there could be some potential for sustained updrafts. Since we are still in that moister environment, DCAPE is in the 700-900 J/kg range, decreasing the overall severe wind threat, but is still possible. Aiding in longer lived updrafts is the semi- favorable placement of the upper level low that is currently located over the Gulf of California making some upper level diffluence available as well. Interestingly, the RAP model is showing some areas of 1-3 in the Microburst Composite, so that is something of note that stronger storms are possible today. Similar to yesterday there is very light steering flow of 5-10 kts so thunderstorms will be slow moving with possible accumulations between 1"-2" and can be higher in localized areas. The main threats with thunderstorms this afternoon and evening are heavy rainfall leading to possible flash flooding, some gusty winds (30-40 mph), and frequent lightning. Overnight some CAMs are still hanging onto some thunderstorm activity through about 2 AM, so that is something to keep in mind tonight. Looking ahead to tomorrow, the overall activity is very much dependent on if/how long thunderstorm activity sticks around in the overnight hours to determine how active it is on Friday afternoon and evening. Conditions are still favorable for thunderstorm activity with moisture sticking around for much of the forecast area minus areas east of Tucson, daytime heating, and lift still available. The HREF CAMs are highlighting southeastern Pinal, Pima, and Santa Cruz counties but not as much in coverage as today. The weekend continues to look to decrease in activity slightly with each day as the moisture begins to cycle and limit much of the coverage to areas mainly west of Tucson. After this weekend, there is currently no hints at any extra dynamics or moisture surge in the longer range models to increase confidence on any specific higher impact monsoon days as of now. Overall high temperatures are slightly above normal (3-6 degrees) though next weekend. Stay tuned to forecast as it changes. && .AVIATION...Valid through 10/00Z. SCT-BKN clouds at 6k-9k ft AGL and BKN-OVC clouds AOA 15k ft AGL thru this evening then gradual clearing overnight into the morning. SCT SHRA/TSRA thru 09/06Z, slowly diminishing thereafter with possible ISOLD SHRA/TSRA thru 09/09Z. MVFR conditions expected near TSRA, with VSBY restrictions, wind gusts to 40+ kts, heavy rain and mountain obscurations. Outside of thunderstorm wind gusts, wind speeds will be less than 12 kts, favoring an SWLY through NWLY direction in the afternoon and early evening hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered mainly afternoon and evening showers and thunderstorms are expected through the upcoming weekend with a possible down day Saturday. There is a chance for some overnight activity tonight. Min RH values will be in the 25-40 percent range in the valleys through Thursday (and higher in the mountains), decreasing to 15-30 percent Friday through the weekend for the upper Gila Valley and Sulfur Springs Valley. Outside of thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Tetrault Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 8, 4:45 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
445 PM MST Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Dmg 3 ENE Tucson 32.21N 110.84W
08/08/2024 Pima AZ Public
Mesquite tree down near Kolb and 22nd.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:09 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 8, 6:12 PM MST | Dust Storm Advisory | TWC | Pinal | 63 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.